[Skip to Content]
Access to paid content on this site is currently suspended due to excessive activity being detected from your IP address 54.161.128.52. Please contact the publisher to request reinstatement.
[Skip to Content Landing]
Correspondence
May 2004

Infliximab-Associated Retrobulbar Optic Neuritis

Arch Ophthalmol. 2004;122(5):793-794. doi:10.1001/archopht.122.5.793

Iread with great interest the article by Foroozan et al1 onretrobulbar optic neuritis associated with infliximab in a patient with rheumatoidarthritis. I have also encountered a similar manifestation in a 50-year-oldwoman treated with infliximab for advanced Crohn disease. She developed visualloss in the left eye associated with ocular pain 3 weeks after the last infliximabinfusion. There was no preceding illness or travel. She had no previous visualsymptom or neurologic dysfunction. Her examination results were consistentwith retrobulbar optic neuropathy in the left eye. Furthermore, she had asuperior altitudinal visual field defect in the left eye and a superior visualfield depression in the right eye at automated perimetry (Figure 1). Gadolinium-enhanced magnetic resonance imaging revealedenhancement of the retrobulbar portion of the left optic nerve (Figure 2). There were no other abnormalities to suggest demyelinationwithin the brain. Her visual function spontaneously improved in the subsequent6 weeks. At follow-up examination, she had normal visual acuity, color vision,pupillary function, and funduscopic appearance, along with striking improvementof visual fields (Figure 3). Thepatient had not received further infliximab treatment.

First Page Preview View Large
First page PDF preview
First page PDF preview
×